Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 91, NWS Morristown, TN

April 3, 2012Greene County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Apr 3, 2012, 5:40 PM EDT for Greene County, Tennessee. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 3, 2012, 5:40 PM EDT (21:40 UTC)
Expired
Apr 3, 2012, 6:30 PM EDT
In force
50 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

County Greene County, TN

The radar

The Knoxville radar (KMRX), 62 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 3, 5:50 PM EDTTSTM WND DMGGreeneville, TNONE TREE DOWN ON WEST MAIN ST.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.7 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2012-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2012-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1108 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
237 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

994 
WUUS54 KMRX 032140
SVRMRX
TNC059-032230-
/O.NEW.KMRX.SV.W.0091.120403T2140Z-120403T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
540 PM EDT TUE APR 3 2012

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GREENE COUNTY IN EAST TENNESSEE...

* UNTIL 630 PM EDT

* AT 535 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 5 MILES
  SOUTH OF GREENEVILLE...AND MOVING SOUTHEAST AT 10 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  CAMP CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3604 8261 3606 8263 3605 8265 3599 8278
      3596 8278 3592 8282 3594 8286 3615 8305
      3626 8277 3617 8264 3614 8264 3607 8258
TIME...MOT...LOC 2140Z 305DEG 11KT 3608 8280

$$

MJB
1 follow-up statement
115 
WWUS54 KMRX 032158
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
558 PM EDT TUE APR 3 2012

TNC059-032230-
/O.CON.KMRX.SV.W.0091.000000T0000Z-120403T2230Z/
GREENE TN-
558 PM EDT TUE APR 3 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR GREENE COUNTY...

AT 552 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR CAMP CREEK...OR 8 MILES EAST OF GREENEVILLE...MOVING
SOUTHEAST AT 15 MPH.

LOCATIONS IN THE WARNING INCLUDE...
  MAINLY RURAL AREAS OFEXTREME EASTERN GREENE COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3604 8261 3606 8263 3605 8265 3599 8278
      3596 8278 3592 8282 3594 8286 3615 8305
      3626 8277 3617 8264 3614 8264 3607 8258
TIME...MOT...LOC 2158Z 299DEG 12KT 3611 8267

$$

MJB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 3:03 PM EDT, 2 hours 37 minutes earlier.

Area forecast discussion, Apr 3, 3:03 PM EDT, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
303 PM EDT TUE APR 3 2012

.SHORT TERM (TONIGHT AND WEDNESDAY)...
MUCH MORE CONVECTION THIS AFTERNOON THAN HAD YESTERDAY...THUS
CHANCES OF PRECIP IN CHANCE CATEGORY THIS EVENING. MODELS AND HPC
SUGGEST MCS WILL DEVELOP AND PROVIDE HIGH CHANCES OF RAIN DURING
THE DAY WEDNESDAY ESPECIALLY NORTH...SO WILL GO WITH LIKELY POPS
NORTH AND GOOD CHC POPS SOUTH.

THE WEAK RIDGE OVER THE AREA IS BREAKING DOWN...NW FLOW REPLACED BY
WEAK W FLOW ALOFT. WE WILL BE TRANSITIONING TO A WETTER REGIME FOR
THE NEXT COUPLE OF DAYS AS UPPER LOW OVER THE WESTERN US ROLLS
EASTWARD AND INTERACTS WITH A FRONT THAT IS NOW NEAR THE GREAT
LAKES. FRONT WILL DROP SOUTH INTO KY DURING WEDNESDAY AND WILL
CONTINUE ITS SOUTHWARD PUSH INTO THE EARLY EXTENDED PERIOD.

.LONG TERM (WEDNESDAY NIGHT THROUGH TUESDAY)...
A COLD FRONT WILL BE POSITIONED NEAR THE NORTHERN EXTREMITIES OF THE
CWA WEDNESDAY NIGHT. THIS FRONT WILL SLOWLY DRIFT SOUTH ACROSS THE
AREA AS A CLOSED UPPER LOW TRACKS FROM THE OZARKS TO THE CAROLINAS
THROUGH THURSDAY NIGHT. HIGHEST POPS WILL TRANSITION FROM NORTHERN
AREAS WEDNESDAY NIGHT TO SOUTHERN AREAS BY THURSDAY
AFTERNOON/EVENING AS THE FRONT PUSHES THROUGH. LOW LEVEL CONVERGENCE
NEAR THE BOUNDARY ALONG WITH GOOD UPPER DIVERGENCE AND FALLING 500
MB HEIGHTS WILL PROVIDE LIFT FOR LIKELY SHOWERS AND THUNDERSTORMS
THURSDAY AFTERNOON AND EVENING. CHANCE POPS CONTINUE INTO FRIDAY AS
THE CLOSED LOW WILL BE CENTERED OVER THE SRN APPALACHIANS...THEN
TAPER OFF BY FRIDAY AFTERNOON AS IT NEARS THE COAST. WHILE A THREAT
OF SEVERE STORMS CANNOT BE RULED OUT THURSDAY...INSTABILITY LOOKS
PRETTY LIMITED WITH DENSE CLOUD COVER THROUGH THE DAY...AND DEEP
LAYER SHEAR LOOKS WEAK.

A DEEP RIDGE WILL MOVE ACROSS THE REGION SATURDAY AND
SUNDAY...PROVIDING MILD TEMPS AND MOSTLY SUNNY SKIES. BY MONDAY A
DEEP CYCLONIC CIRCULATION BECOMES POSITIONED OVER ONTARIO...WITH A
STRONG JET ACROSS THE OHIO VALLEY. THIS WILL PUSH A COLD FRONT
THROUGH THE AREA AROUND MONDAY...WITH A MUCH COLDER AIR MASS
BUILDING IN FOR TUESDAY. FROPA LOOKS DRY ON MONDAY WITH A DEEP NW
FLOW PRECEDING THE FRONT. AGRICULTURAL INTERESTS WILL NEED TO KEEP
AN EYE ON THE POTENTIAL FOR A LATE SEASON FROST OR FREEZE NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             62  82  61  75  53 /  30  40  40  70  70
KNOXVILLE MCGHEE TYSON AIRPORT, TN  60  79  59  72  51 /  30  60  50  70  60
OAK RIDGE, TN                       60  80  59  72  51 /  30  60  50  70  60
TRI CITIES AIRPORT, TN              54  77  54  66  46 /  40  70  60  60  40

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

GC/DGS
Hazardous weather outlook, Apr 3, 5:26 AM EDT, 12 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
526 AM EDT TUE APR 3 2012

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-040930-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
526 AM EDT TUE APR 3 2012 /426 AM CDT TUE APR 3 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG A FRONTAL BOUNDARY
ACROSS THE AREA TODAY. SOME OF THESE STORMS MAY BECOME
SEVERE...WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

FRONTAL BOUNDARIES WILL LINGER IN THE SOUTHERN APPALACHIAN REGION
THROUGH THURSDAY...WITH SCATTERED SHOWERS AND THUNDERSTORMS
EXPECTED TO DEVELOP EACH DAY...ESPECIALLY DURING THE AFTERNOON
AND EVENING HOURS. A FEW STORMS MAY BECOME STRONG TO SEVERE EACH
DAY...BRINGING THE POSSIBILITY OF DAMAGING WINDS...LARGE
HAIL...LOCALLY HEAVY RAINFALL...AND CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED EACH AFTERNOON THROUGH THURSDAY
EVENING THIS WEEK.

SON/TD

In the hours before

Special weather statement, Apr 3, 4:49 PM EDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
449 PM EDT TUE APR 3 2012

TNZ040-041-070-032130-
COCKE SMOKY MOUNTAINS TN-JEFFERSON TN-NORTHWEST COCKE TN-
449 PM EDT TUE APR 3 2012

...SIGNIFICANT WEATHER ADVISORY FOR COCKE AND JEFFERSON COUNTIES
UNTIL 530 PM EDT...

AT 444 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF NEWPORT...MOVING EAST AT 10
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...NEWPORT...
PARROTTSVILLE...BYBEE...DEL RIO AND HARTFORD.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

MJB
Local storm report, Apr 3, 4:52 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
452 PM EDT TUE APR 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0416 PM     HAIL             1 N GREENBACK           35.67N 84.18W
04/03/2012  E1.00 INCH       LOUDON             TN   PUBLIC

&&
Special weather statement, Apr 3, 5:02 PM EDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
502 PM EDT TUE APR 3 2012

TNZ012-013-032145-
CAMPBELL TN-SCOTT TN-
502 PM EDT TUE APR 3 2012

...SIGNIFICANT WEATHER ADVISORY FOR CAMPBELL AND SCOTT COUNTIES UNTIL
545 PM EDT...

AT 457 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF JACKSBORO...OR 7 MILES WEST
OF LA FOLLETTE...MOVING SOUTHEAST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...LA FOLLETTE...
JACKSBORO...CARYVILLE...WHITE OAK AND FINCASTLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

MJB
Local storm report, Apr 3, 5:09 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
509 PM EDT TUE APR 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0444 PM     HAIL             4 WNW HAPPY VALLEY      35.63N 84.02W
04/03/2012  E1.00 INCH       BLOUNT             TN   PUBLIC

&&
Special weather statement, Apr 3, 5:09 PM EDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
509 PM EDT TUE APR 3 2012

TNZ045-032200-
UNICOI TN-
509 PM EDT TUE APR 3 2012

...SIGNIFICANT WEATHER ADVISORY FOR UNICOI COUNTY UNTIL 600 PM EDT...

AT 503 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES WEST OF RAMSEYTOWN...OR 11 MILES
SOUTHWEST OF ERWIN...MOVING SOUTHEAST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE....

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

MJB
Special weather statement, Apr 3, 5:37 PM EDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
537 PM EDT TUE APR 3 2012

TNZ042-043-032215-
NORTHWEST GREENE TN-SOUTHEAST GREENE TN-
537 PM EDT TUE APR 3 2012

...SIGNIFICANT WEATHER ADVISORY FOR GREENE COUNTY UNTIL 615 PM EDT...

AT 531 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTH OF GREENEVILLE...MOVING SOUTHEAST
AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...CHUCKY AND CAMP
CREEK.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

MJB

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 3:08 PM EDTSevere Thunderstorm WarningMRXCampbell, Claiborne, Union37 min
Apr 3, 4:07 PM EDTSevere Thunderstorm WarningMRXGrainger, Hamblen, Jefferson38 min
Apr 3, 4:10 PM EDTSevere Thunderstorm WarningMRXCampbell, Claiborne, Union50 min
Apr 3, 4:15 PM EDTSevere Thunderstorm WarningMRXBlount, Loudon30 min
Apr 3, 4:29 PM EDTFlash Flood WarningMRXCampbell3 hr
Apr 3, 4:39 PM EDTSevere Thunderstorm WarningMRXHawkins36 min
Apr 3, 4:41 PM EDTSevere Thunderstorm WarningMRXBlount34 min
Apr 3, 4:54 PM EDTSevere Thunderstorm WarningMRXCocke, Greene, Jefferson, Sevier66 min
Apr 3, 4:56 PM EDTAreal Flood AdvisoryMRXGrainger3 hr
Apr 3, 5:16 PM EDTSevere Thunderstorm WarningMRXGreene, Hawkins, Sullivan, Washington44 min
Apr 3, 5:29 PM EDTAreal Flood AdvisoryMRXScott2 hr
Apr 3, 6:17 PM EDTAreal Flood AdvisoryMRXBlount, Sevier3 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.